Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 393, NWS Sioux Falls, SD

October 1, 2002O'Brien County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 1, 2002, 3:34 PM CDT for O'Brien County, Iowa. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2002, 3:34 PM CDT (20:34 UTC)
Expired
Oct 1, 2002, 4:15 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County O'Brien County, IA

What was reported inside it

TimeReportWhereRemark
Oct 1, 3:49 PM CDTHail 0.75Archer, IA
Oct 1, 3:54 PM CDTHail 0.75Primghar, IA
Oct 1, 4:01 PM CDTHail 0.75Primghar, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WUUS53 KFSD 012034
SVRFSD
IAC141-012115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 PM CDT TUE OCT 1 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OBRIEN COUNTY IN NORTHWEST IOWA

* UNTIL 415 PM CDT

* AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF ARCHER...OR ABOUT 7 MILES
  NORTHEAST OF ORANGE CITY...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARCHER AROUND 345 PM CDT
  PRIMGHAR...PAULLINA...SANBORN AROUND 355 PM CDT
  SUTHERLAND...HARTLEY AROUND 410 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4323 9585 4296 9587 4294 9541 4319 9541

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 10:45 AM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Oct 1, 10:45 AM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT TUE OCT 1 2002

SFC BNDRY HAS NOW SLOWED TO A CRAWL ALG FAR SERN CWA BRDR...AND
AWAITING FIRST WAVE ACRS NRN KS/SWRN NEBRASKA TO DO MUCH MORE
MOVING. NLG PROF SHOWS OFF SFC FLOW IS FAR FROM FAVORABLE FOR
PROPAGATION.  AREA OF ELEVATED TSRA IN ECNTRL NE WITH LIFT LEADING
INITIAL WAVE...AND VERY GOOD LAPSE RATES ALFT OVR BNDRY. SFC REMAINS
CAPPED INTO EARLY AFTN...BUT IF TMPS REACH LOWER TO MID 80S AS LOW
LVL MSTR GATHERS VIA LOW LVL CONVERGENCE...APPEARS MORE THAN FAVORABLE
FOR SCT TSRA TO BECOME SFC BASED...AND WL THREATEN TO BECOME SEVERE
ACRS FAR SE...MAINLY HAIL THREAT WHEN SLIGHTLY ELEVATED N OF BNDRY.

SHOULD BE TWO DISTINCT AREAS OF PCPN THRU AFTN...WITH SECONDARY AREA
OF SHRA DEVELOPING MID MORNING BACK IN COLDER AND MORE STABLE AIR
WHERE STG FRONTOGENESIS. WL WATCH ENHANCEMENT INTO MIDDAY...WANING A
BIT EARLY AFTN...BUT WITH BETTER PV FORCING BY LTR AFTN...WL SEE
INCREASING COVERAGE ONCE AGAIN.

TEST OF IFPS UPGRADE SUCCESSFUL. UPDATES OUT BY 1600Z.

.FSD...NONE
CHAPMAN
Hazardous weather outlook, Oct 1, 11:30 AM CDT, 4 hours 4 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-021200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 AM CDT TUE OCT 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL ACROSS MUCH OF
NORTHWEST IOWA THIS AFTERNOON.  ISOLATED THUNDERSTORMS MAY BECOME
SEVERE MID TO LATE AFTERNOON...GENERALLY ALONG AND SOUTHEAST OF A
LINE FROM STORM LAKE TO HORNICK.  THE GREATEST THREAT WOULD BE HAIL
UP TO QUARTER SIZE...ALONG WITH SPOTTY HEAVY RAINFALL ONE TO TWO
INCHES.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 200 PM THROUGH 700 PM
SOUTHEAST OF A LINE FROM SPENCER TO SIOUX CITY.

.DAYS TWO THROUGH SEVEN...

AN UNSETTLED AND COOL WEATHER PATTERN WILL AFFECT SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND FAR NORTHEAST
NEBRASKA THE REMAINDER OF THE WEEK INTO THE WEEKEND. THERE IS A
CHANCE OF LIGHT RAIN WEDNESDAY ASSOCIATED WITH AN UPPER LEVEL
DISTURBANCE. HOWEVER...A POTENTIALLY STRONG LOW PRESSURE SYSTEM WILL
DEVELOP IN THE ROCKIES BY THURSDAY...AND MOVE OVER THE AREA THURSDAY
NIGHT AND FRIDAY. SIGNFICANT RAINFALL MAY BE ASSOCIATED WITH THIS
SYSTEM...ESPECIALLY IN NORTHWEST IOWA...FAR SOUTHEAST SOUTH
DAKOTA...AND PARTS OF SOUTHWEST MINNESOTA THURSDAY NIGHT INTO FRIDAY.
ANOTHER PROBABLY WEAKER SYSTEM WILL AFFECT THE AREA BY LATE
SATURDAY...WITH A CHANCE OF A COLD RAIN.

In the hours before

Local storm report, Oct 1, 2:09 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
209 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0118 PM    6 N TABOR                 SD   .88 INCH HAIL
10/01/02   BON HOMME                      REPORTED BY PUBLIC.

0125 PM    1 S LESTERVILLE           SD   .88 INCH HAIL
10/01/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

0126 PM    3 NE LESTERVILLE          SD   .75 INCH HAIL
10/01/02   YANKTON                        REPORTED BY PUBLIC.

0128 PM    12 SW HURLEY              SD   .75 INCH HAIL
10/01/02   TURNER                         REPORTED BY PUBLIC.

0137 PM    8 NE UTICA                SD   1 INCH HAIL
10/01/02   YANKTON

0150 PM    HURLEY                    SD   1.75 INCH HAIL
10/01/02   TURNER

0150 PM    3 W HURLEY                SD   1.25 INCH HAIL
10/01/02   TURNER
Local storm report, Oct 1, 3:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0249 PM    5 W LEBANON               IA   1.5 INCH HAIL
10/01/02   SIOUX                          COVERED GROUND.
                                          REPORTED BY PUBLIC.

0312 PM    SIOUX CENTER              IA   .75 INCH HAIL
10/01/02   SIOUX                          REPORTED BY MEDIA.
Local storm report, Oct 1, 3:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
322 PM CDT TUE OCT 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    4 E ALVORD                IA   .75 INCH HAIL
10/01/02   LYON                           REPORTED BY PUBLIC.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 2:35 PM CDTSevere Thunderstorm WarningFSDLyon40 min
Oct 1, 2:41 PM CDTSevere Thunderstorm WarningFSDSioux39 min
Oct 1, 3:16 PM CDTSevere Thunderstorm WarningFSDLyon44 min
Oct 1, 3:19 PM CDTSevere Thunderstorm WarningFSDSioux26 min
Oct 1, 4:20 PM CDTSevere Thunderstorm WarningFSDClay40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.